Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Tallahassee, FL

January 5, 2011Bay County, Gulf County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 5, 2011, 10:25 AM CST for Bay County, Gulf County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 5, 2011, 10:25 AM CST (16:25 UTC)
Expired
Jan 5, 2011, 11:15 AM CST
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 82 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 10:40 AM CSTTSTM WND DMG4 Sw Lynn Haven, FLTREES AND POWERLINES DOWN IN KINGS POINT AREA OF PANAMA CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2011-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2011-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WUUS52 KTAE 051625
SVRTAE
FLC005-045-051715-
/O.NEW.KTAE.SV.W.0001.110105T1625Z-110105T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1025 AM CST WED JAN 5 2011

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  WESTERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 1115 AM CST/1215 PM EST/

* AT 1018 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR PANAMA CITY...OR 11 MILES SOUTH
  OF PANAMA CITY AIRPORT...AND MOVING SOUTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HILAND PARK...SPRINGFIELD...CALLAWAY...TYNDALL AFB...MEXICO BEACH
  AND PORT ST. JOE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2971 8540 2980 8542 2987 8542 2988 8540
      2973 8538 2970 8534 2971 8532 2982 8531
      2991 8538 2998 8553 3006 8559 3005 8562
      3019 8585 3034 8586 3028 8566 3026 8568
      3028 8565 3012 8515 2968 8523 2967 8536
TIME...MOT...LOC 1624Z 301DEG 37KT 3016 8569

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 5, 9:25 AM CST, 1 hour earlier.

Area forecast discussion, Jan 5, 9:25 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1025 AM EST WED JAN 5 2011

.UPDATE...SHOWERS AND ISOLATED THUNDERSTORMS HAVE MOVED INTO THE
REGION ON SCHEDULE THIS MORNING. A COASTAL FRONT IS QUITE EVIDENT
IN SFC OBSERVATIONS...WITH DEWPOINTS IN THE 40S TO THE NORTH AND
APPROACHING 60 TO THE SOUTH. CURRENTLY THIS BOUNDARY STRETCHES
FROM NEAR APALACHICOLA TO PANAMA CITY TO PENSACOLA. STRONG MID-
LEVEL FLOW AND SOME LIMITED INSTABILITY HAVE CREATED THE POTENTIAL
FOR A FEW STRONG STORMS ALONG AND SOUTH OF THIS BOUNDARY FOR
TODAY. BOWING STRUCTURE IS CURRENTLY MOVING EAST ALONG THE COAST
OF THE WESTERN PANHANDLE. THE SEVERE THREAT SHOULD REMAIN LIMITED
FOR LAND AREAS SINCE THE COASTAL FRONT REMAINS PINNED ALONG THE
COAST OR JUST OFFSHORE. HOWEVER...IF THE BOUNDARY MANAGES TO PUSH
INLAND...AREAS TO THE SOUTH HAVE THE POTENTIAL FOR DAMAGING WINDS
IN THE STRONGEST STORMS.

ELSEWHERE...WIDESPREAD RAIN WILL CONTINUE THROUGH THE AFTERNOON
WITH A SOME EMBEDDED ELEVATED THUNDERSTORMS. WENT AHEAD AND MAXED
OUT THE POPS FOR SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA IN THE
GRIDS SINCE THE RAIN SHEILD IS NOW WELL ESTABLISHED. THE RAIN
SHOULD BEGIN TO TAPER OFF LATE THIS AFTERNOON AND THIS EVENING
FROM THE NORTHWEST AS THE SFC LOW PASSES THE REGION AND USHERS IN
A DRIER AIRMASS.

&&

.AVIATION...MVFR CONDITIONS WITH PERIODS DROPPING INTO THE LIFR
CATEGORY CAN BE EXPECTED THROUGH THE DAY AS LIGHT TO MODERATE RAIN
AND ISOLATED THUNDERSTORMS SPREAD EAST OVER THE TERMINALS. THE
COLD FRONT ASSOCIATED WITH THIS LOW PRESSURE SYSTEM WILL BEGIN TO
CROSS THE AREA THIS EVENING KEEPING SHOWER/STORM CHANCES IN THE
FORECAST. EXPECT A CONTINUATION OF MVFR/IFR CIGS THROUGH 12Z...AND
THEN A SLOW IMPROVEMENT INTO THURSDAY MORNING AS A DRIER AIRMASS
ARRIVES. LOW CIGS MAY HANG AROUND THROUGH A GOOD PORTION OF THE
DAY FOR AREAS SOUTHEAST OF TLH AND VLD THURSDAY.

&&

.MARINE...WITH THE MARINE FRONT CLOSE TO THE COAST AND THE
APPROACHING LINE OF THUNDERSTORMS TO THE WEST...HAVE ADDED MENTION
OF STRONG STORMS TO THE MARINE FORECAST. HAVE ALSO UPDATED THE
WINDS TO REFLECT CURRENT CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   60  46  57  33  60 /  90  80   0   0   0
PANAMA CITY   62  47  56  38  58 /  90  70   0   0   0
DOTHAN        54  40  56  35  57 / 100  60   0   0   0
ALBANY        53  41  56  32  57 /  90  60   0   0   0
VALDOSTA      57  46  58  34  59 /  90  80  10   0   0
CROSS CITY    64  49  61  35  61 /  70  80  10   0   0
APALACHICOLA  61  49  59  40  59 /  80  80   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/GIBBS
Hazardous weather outlook, Jan 5, 3:01 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 AM EST WED JAN 5 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-060915-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
401 AM EST WED JAN 5 2011 /301 AM CST WED JAN 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A LOW PRESSURE
SYSTEM WILL SLIDE EAST ACROSS THE FORECAST AREA TODAY LIFTING A
WARM FRONT FROM THE GULF WATERS TO ACROSS THE TRI-STATE AREA. A
TRAILING COLD FRONT WILL CROSS TONIGHT. WIDESPREAD RAIN WITH
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL OVERSPREAD THE
AREA FROM SOUTHWEST TO NORTHEAST. NEITHER FLOODING NOR SEVERE
WEATHER IS ANTICIPATED...ALTHOUGH A FEW STORMS CAN BECOME STRONG
WITH GUSTY WINDS AND EVEN SMALL HAIL. IN THE WAKE OF THE COLD
FRONT...DRIER AND COOLER AIR WILL BEGIN TO FILTER IN BY SUNRISE.
AREAS OF FOG WILL LIKELY DEVELOP.

WINDS AND SEAS WILL INCREASE ACROSS THE MARINE AREA THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY TUESDAY.
A COOLER AND DRIER AIR MASS WILL PERSIST INTO THE WEEKEND. THE NEXT
CHANCE OF RAIN IS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

.DAY ONE...TONIGHT...

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

In the hours before

Special weather statement, Jan 5, 9:59 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1059 AM EST WED JAN 5 2011

FLZ008-010-012-108-112-051700-
CENTRAL WALTON-COASTAL BAY-INLAND BAY-SOUTH WALTON-WASHINGTON-
959 AM CST WED JAN 5 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY...WALTON AND
WASHINGTON COUNTIES IN THE FLORIDA PANHANDLE...

* UNTIL 1100 AM CST

AT 954 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 9 MILES EAST OF SANTA ROSA BEACH...OR
NEAR PORT WASHINGTON...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 40 TO 50 MPH ARE POSSIBLE WITH THIS LINE OF STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 9:04 AM CSTSpecial Marine WarningTAE56 min
Jan 5, 10:11 AM CSTSpecial Marine WarningTAE64 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.